Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 141, NWS Goodland, KS

June 23, 2014Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2014, 6:59 PM MDT for Yuma County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2014, 6:59 PM MDT (00:59 UTC)
Expired
Jun 23, 2014, 7:32 PM MDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:06 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:03 PM MDT, 56 minutes earlier.

Area forecast discussion, Jun 23, 6:03 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT MON JUN 23 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 200 PM MDT MON JUN 23 2014

PARTLY TO MOSTLY CLEAR SKIES WERE PRESENT ACROSS THE TRI STATE AREA
DURING THE EARLY AFTERNOON HOURS.  WATER VAPOR IMAGERY SHOWED A DRY
SLOT OF AIR OVER THE TRI STATE AREA THAT BEGAN TO SLIDE
EASTWARD...WITH MORE MOISTURE ENTERING THE REGION FROM THE WEST.
VISIBLE SATELLITE IMAGERY SHOWED SOME CUMULUS CLOUDS DEVELOPING
ALONG A WEAK SURFACE CONVERGENCE ZONE IN EASTERN COLORADO...WHICH
COULD BE A POTENTIAL AREA FOR CONVECTIVE DEVELOPMENT LATER THIS
AFTERNOON AND EVENING.

AT THE UPPER LEVELS...FORCING ACROSS THE TRI STATE AREA LOOKS TO BE
GENERALLY WEAK WITH A RIDGE SETTING UP OVER THE SOUTHWEST PORTION OF
THE CONUS.  SURFACE FORCING WILL BE PRESENT ACROSS THE COLORADO
FRONT RANGE...WITH CONVERGENCE POSSIBLY SPARKING THUNDERSTORMS THAT
WILL TRAVEL ACROSS THE HIGH PLAINS AND INTO THE TRI STATE AREA.
RADAR IMAGERY IS ALREADY SHOWING CONVECTION DEVELOPING ALONG THE
FRONT RANGE...AND THUNDERSTORMS WILL LIKELY BEGIN FOR THE FORECAST
AREA AROUND MID TO LATE THIS AFTERNOON.

MODEL SOUNDINGS FOR EASTERN COLORADO SHOW VERY LIMITED LOWER LEVEL
WIND SPEEDS WITH STORM MOTIONS AT OR UNDER 15 KTS. HOWEVER...LAPSE
RATES ALOFT WILL ALLOW FOR POSSIBILITY OF STRONG STORMS WITH LARGE
HAIL AND DAMAGING WINDS TO BE POSSIBLE WITH PLENTY OF MOISTURE ALOFT
AND DCAPE VALUES APPROACHING 1000 J/KG. BULK SHEAR VALUES DO NOT
LOOK IMPRESSIVE BEFORE 00Z...BUT VALUES SUPPORTING STRONGER
THUNDERSTORMS WILL BEGIN TO MOVE THROUGH EASTERN COLORADO AND WESTERN
KANSAS FOR THE EVENING HOURS.  MODEL SOUNDINGS ALONG KANSAS HIGHWAY
27 AND EAST SHOW UPPER PROFILES WITH THINNER CAPE PROFILES ALONG
WITH WEAK LOWER LEVEL WINDS...WHICH MAY BE MORE CONDUCIVE TO HEAVIER
RAINFALL IN SLOW MOVING THUNDERSTORMS INTO THE EVENING AND OVERNIGHT
HOURS. ALTHOUGH THERE IS A LACK OF A LOWER AND MID LEVEL JET TO AID
IN ENHANCING CONVECTION...LOWER CONVECTIVE TEMPERATURES IN THE UPPER
70S WILL LIKELY BE BREACHED THIS AFTERNOON TO ERODE THE WEAK CAP IN
PLACE...WHICH WILL CHANCES FOR ISOLATED THUNDERSTORMS THAT WILL
EVOLVE INTO MORE OF A CONVECTIVE COMPLEX TONIGHT.

UPPER PROFILES WILL CONTINUE TO BE SATURATED OVERNIGHT...WHICH WILL
BRING RAIN SHOWERS AND THUNDERSTORMS WITH SUFFICIENT CAPE ALOFT TO
SUSTAIN THUNDERSTORMS.  A MID AND LOWER LEVEL JET WILL BRING CHANCES
FOR SEVERE THUNDERSTORMS TO OCCUR TUESDAY AFTERNOON AS STRONG BULK
SHEAR AND INSTABILITY ALOFT WILL BE LIKELY PRESENT ACROSS THE
FORECAST AREA ONCE AGAIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 200 PM MDT MON JUN 23 2014

TUESDAY NIGHT...CONVECTION EXPECTED TO MOVE SOUTHEAST IMPACTING
AREAS GENERALLY SOUTH OF THE INTERSTATE WITH HIGHEST POPS PER MODEL
700-300 RH AND UPPER JET DIVERGENT PATTERN. MAY BE IN THE FORM OF
SMALL MCS. LOWS IN THE MID TO UPPER 50S EXCEPT SOME LOW 60S ACROSS
THE EASTERN 1/2 OF THE AREA.

WEDNESDAY-WEDNESDAY NIGHT...LOOKS LIKE ANOTHER GOOD CHANCE FOR
AFTERNOON AND OVERNIGHT THUNDERSTORMS AS YET ANOTHER DISTURBANCE
MOVES THROUGH. HIGHEST POPS ACROSS THE WEST/NORTHWEST BY AFTERNOON
SLIDING SOUTHEAST IMPACTING MAINLY THE WESTERN 1/2 OF THE AREA
DURING THE EVENING. HIGHS IN THE LOW TO MID 80S WITH LOWS IN THE MID
50S TO AROUND 60 WEST...LOW TO MID 60S ELSEWHERE.

THURSDAY-THURSDAY NIGHT...LOOKS TO BE DRY DURING THE DAY WITH A SLIGHT
CHANCE OF PRECIP THURSDAY NIGHT. CONFIDENCE NOT REAL HIGH ON
THURSDAY NIGHT POPS. HIGHS MID 80S TO AROUND 90 WITH LOWS IN THE
60S.

FRIDAY-SATURDAY...AFTERNOON AND EVENING CHANCES FOR THUNDERSTORMS
CONTINUE WITH A SLIGHT DECREASE IN AREAL COVERAGE SATURDAY AS AN
APPROACHING UPPER TROUGH MAKES ITS WAY INTO THE AREA.

SUNDAY-MONDAY...FLOW ALOFT BECOMES NORTHWESTERLY. MORE FAVORABLE MID
LEVEL MOISTURE APPEARS TO BE ABSENT DURING THE PERIOD THUS A DRY
FORECAST. AFTERNOON TEMPERATURES EXPECTED TO WARM INTO THE 90S WITH
LOWS GENERALLY IN THE 60S. A FEW READINGS AROUND 70 POSSIBLE IN THE
HILL CITY AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 548 PM MDT MON JUN 23 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AT MCK AND GLD.

ISOLATED TO SCATTERED THUNDERSTORMS SHOULD MOVE OUT OF EASTERN
COLORADO AND THROUGH THE GLD AREA MAINLY BETWEEN 02-06Z WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS IN THE VICINITY THROUGH THE
REMAINDER OF THE NIGHT AND INTO TOMORROW MORNING. AFTER 22Z
TUESDAY AFTERNOON...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED.

THE MOVEMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MCK SITE IS
EXPECTED TO OCCUR A FEW HOURS LATER AND WITH LESS COVERAGE THAN
GLD...MAINLY AFTER 07Z TONIGHT. A FEW SHOWERS WILL LINGER THROUGH
THE DAY ON TUESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MK
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Jun 23, 10:41 AM MDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT MON JUN 23 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT MON JUN 23 2014 /1141 AM CDT MON JUN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP MID AFTERNOON IN FAR EASTERN
COLORADO AND SLOWLY MOVE EASTWARD...CLIPPING PORTIONS OF THE TRI
STATE AREA THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FOR PORTIONS OF EASTERN COLORADO WITH THE DEVELOPMENT OF
ISOLATED SUPERCELL THUNDERSTORMS. ISOLATED STORMS WILL EVOLVE INTO
A LARGER COMPLEX THIS EVENING...AND GUSTY WINDS WILL BECOME THE
PRIMARY THREAT. SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY
RAIN...AND FLASH FLOODING MAY OCCUR FOR SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY AFTERNOON AND
EVENING ALONG AND EAST OF HIGHWAY 27. THE MAIN THREATS ARE LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL AND FLASH
FLOODING WILL REMAIN POSSIBLE WITH SLOW STORM MOVEMENT.

THUNDERSTORM CHANCES CONTINUE FOR EACH AFTERNOON AND EVENING
THROUGH FRIDAY NIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KOCHASIC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:43 AM MDTSpecial Weather StatementGLDSherman32 min
Jun 24, 1:13 AM MDTSpecial Weather StatementGLDSherman32 min
Jun 24, 1:44 AM MDTFlash Flood WarningGLDCheyenne4 hr
Jun 24, 5:53 AM MDTAreal Flood WarningGLDCheyenne3 hr
Jun 24, 11:02 AM MDTSpecial Weather StatementGLDGove28 min
Jun 24, 11:21 AM MDTSevere Thunderstorm WarningGLDGove39 min
Jun 24, 11:31 AM MDTFlash Flood WarningGLDGove3 hr
Jun 24, 12:03 PM MDTSpecial Weather StatementGLDSherman12 min
Jun 24, 12:19 PM MDTSpecial Weather StatementGLDSherman11 min
Jun 24, 12:22 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas38 min
Jun 24, 12:51 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace54 min
Jun 24, 12:56 PM MDTFlash Flood WarningGLDSherman3 hr
Jun 24, 1:01 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace29 min
Jun 24, 1:24 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita36 min
Jun 24, 1:28 PM MDTSevere Thunderstorm WarningGLDGove, Logan47 min
Jun 24, 1:38 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace22 min
Jun 24, 1:50 PM MDTSpecial Weather StatementGLDWichita25 min
Jun 24, 1:55 PM MDTFlash Flood WarningGLDGreeley, Logan, Wallace, Wichita5 hr
Jun 24, 2:00 PM MDTSpecial Weather StatementGLDGreeley15 min
Jun 24, 2:04 PM MDTSevere Thunderstorm WarningGLDWichita26 min
Jun 24, 2:24 PM MDTSpecial Weather StatementGLDGreeley21 min
Jun 24, 2:42 PM MDTSpecial Weather StatementGLDGreeley18 min
Jun 24, 2:59 PM MDTSpecial Weather StatementGLDGreeley16 min
Jun 24, 3:09 PM MDTSpecial Weather StatementGLDWichita21 min
Jun 23, 10:48 PM MDTSpecial Weather StatementGLDKit Carson57 min
Jun 24, 12:08 AM MDTFlash Flood WarningGLDKit Carson6 hr
Jun 24, 12:31 AM MDTSpecial Weather StatementGLDKit Carson14 min
Jun 24, 12:37 AM MDTSpecial Weather StatementGLDKit Carson38 min
Jun 24, 1:14 AM MDTSpecial Weather StatementGLDKit Carson31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.